I'm not sure if it's birth control side effects or

Patient

Q: I'm not sure if it's birth control side effects or pregnancy, but I just can't stop thinking about it. My boyfriend and I have been together for 2 years and 8 months and we have unprotected sex quite often. He has never came inside me and recently for the past week and couple days, I've been taking birth control but I was prescribed them about a month ago, so is it okay that I'm just taking them? Also, I was supposed to have my period a couple days ago but ever since I started taking bc, I've had a missed period, and I'm not sure if that's normal or just because of the bc. I've also had dark brown discharge (no period) and it's been like that for a couple days...I take my bc almost the same time everyday, but maybe there's been two days where I took it hours later by accident. I pray to god I'm not pregnant, and hopefully this is normal.

Doctor

A:   Hello,
Thanks for the query.

If you have started the birth control pills on day 2 or before day 5 of your cycles and used a backup like condom for a week, even when on the pills, there is a reduced chance of pregnancy. However, if you have started them late, delayed by a few hours for a few days, it all amounts to increasing the failure rate of the pills.
Since you have missed the expected cycles and also have a brown discharge and no bleeding, it is ideal that pregnancy is ruled out in the first place. Do a pregnancy test at home or consider seeing a gynecologist for a beta hCG test to rule out pregnancy.
There is no need to panic at any cost, even if it is positive and the pregnancy if early, you can opt for a termination in view of failed contraception and terminate the pregnancy only on doctor's supervision. Do not attempt a termination by yourself as it can get complicated.

Hope this helped.
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews